Virginia, 2009Flooding in Virginia, December 9, 2009
December 9, 2009 · NWS LWX · 6 events in 3 counties and zones
A upper level storm system over the Midwest United States allowed for abundant moisture from the Gulf of Mexico and Atlantic Ocean to override cold air at the surface across the mid-Atlantic. A surface low pressure developed off the coast of North Carolina and moved northward up the East Coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level storm system over the Midwest United States allowed for abundant moisture from the Gulf of Mexico and Atlantic Ocean to override cold air at the surface across the mid-Atlantic. A surface low pressure developed off the coast of North Carolina and moved northward up the East Coast. With anomalously high precipitable water content across the region, widespread heavy rainfall with with amounts of 1 to 2 inches prompted areas of flooding across northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 7:36 AM EST, 24 minutes earlier.
Area forecast discussion, Dec 9, 7:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 AM EST WED DEC 9 2009
.SYNOPSIS...
LOW PRESSURE WILL MOVE INTO THE GREAT LAKES AND SOUTHERN CANADA
TODAY. THE WARM FRONT ASSOCIATED WITH THIS LOW WILL REMAIN OVER THE
REGION THIS MORNING...BRINGING MORE RAIN. THE COLD FRONT ASSOCIATED
WITH THIS LOW WILL PASS THROUGH THIS AFTERNOON. HIGH PRESSURE WILL
BUILD IN BEHIND THE COLD FRONT TONIGHT THROUGH FRIDAY...BRINGING
DRY AND VERY COLD CONDITIONS. LOW PRESSURE MAY IMPACT THE REGION
DURING THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE TO REMOVE FLOOD WATCH. THE HEAVIEST PRECIP CONTINUES
TO MOVE OFF TO THE EAST.
UPDATED TO REMOVE THE WINTER WEATHER HEADLINES AND ALSO TO REMOVE
THE FLOOD WATCH FOR LOCATIONS NORTH AND WEST OF THE INTERSTATE 95
CORRIDOR. PREV DISCUSSION FOLLOWS...
PCPN HAS CHGD PREDOMINANTLY TO RAIN THIS MRNG. HOWEVER...MESONET
OBS NOTED IN UPR 20S-LWR 30S AT HIGHER ELEVATIONS. ANY RMNG ICE
ACCRETION XPCD TO BE MINIMAL...BUT WILL CONT ADZY/WRNG THRU SLATED
EXPIRATION TIME OF 7 AM.
PCPN WILL CONT EARLY THIS MRNG...BUT DRY SLOT XPCD TO ARRIVE MID-
DAY AND DIVERT MAJORITY OF RAIN EWD. DRY AIR ALOFT WILL INCR
INSTBY AND MAY INVIGORATE A FEW SHALLOW TSTMS BY THIS AFTN...
MAINLY ACRS ERN SECTIONS WHERE COASTAL FRONT FIRMS.
ADDITIONAL CONCERN WILL BE IN SWRN SECTIONS. SWLY LLVL JET AT
H9-H85 WILL STRENGTHEN TO 50-60 KT THIS AFTN AMID DRY SLOT. WHILE
LLVL AMS SHUD RMN STABLE THRU MUCH OF TDA...STABLE LYR DECRS IN
DEPTH AS CLD CVR BREAKS. WIND GUSTS ABV 40 KT MAY IMPACT HIGHER
ELEVATIONS THIS AFTN AND EVE BFR JET DECRS IN MAGNITUDE. THUS...
WIND ADZY HAS BEEN ISSUED FOR SWRN ZONES 09/16Z - 10/03Z.
IN ADDITION...INSTBY INCRS ACRS WV AS COLD AIR ALOFT ARRIVES. LOW-
TOPPED CNVCTN PSBL HERE ALSO...WITH GUSTY /PSBLY AOA 50 KT/ WINDS AS
CNVCTN TRANSPORTS HIGH-MOMENTUM AIR TO SFC.
TEMPS WILL CLIMB ONLY SLGTLY THIS MRNG AS PCPN CONTS BUT ARE XPCD
TO INCR MARKEDLY AS DRY SLOT HELPS TO BREAK UP CLD CVR LATE THIS
MRNG.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
CDFNT ASSOCIATED WITH MODIFIED ARCTIC AMS MOVES THRU RGN LATE THIS
AFTN. GUSTY WINDS CONT THRU EARLY THIS EVE BFR TEMPS DROP
DRASTICALLY AND AIR DRIES. UPSLP SNOW PSBL TNGT ALONG WRN SLOPES
OF ALLEGHENY FRONT...BUT ACCUMULATIONS XPCD TO BE AROUND ONE INCH.
SHARPLY COLDER MINIMA AS SKIES CLR AND VERY COLD...DRY AIR ARRIVES.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODIFIED ARCTIC AMS ARRIVES THU IN WAKE OF TROF. DIFFERENCES EXIST
BTWN SHORTER RANGE MODELS IN STRENGTH OF COLD AIR. HAVE COOLED
MAXIMA THU AFTN BY A FEW DEG F OVER PREV FCST...HOWEVER IF GFS IS
CORRECT...THERE IS ROOM TO CONT COOLING TREND. COLD AIR RMNS IN
PLACE FRI. DRY WX AS HIPRES BUILDS.
MINIMAL CHGS MADE TO EXTENDED FCST ATTM. PSBLTY OF A BRIEF SNOW
SAT-SAT NGT AS A QUICK-MOVG SHRTWV TROF PASSES TO S AND
STRENGTHENS A COASTAL LOPRES SYSTEM. ANOTHER ARCTIC ORIGIN AMS
ARRIVES BY EARLY NEXT WEEK.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
CONTD SUB-VFR CONDITIONS XPCD ALL TERMINALS THRU MID-MRNG. DRY
SLOT ARRIVES AND DIVERTS HEAVY PCPN EWD LATE THIS MRNG. SOME
BREAKS IN CLDS PSBL...BUT DRY AIR ALOFT MAY INVIGORATE A FEW
CNVCTV ELEMENTS BY THIS AFTN...MAINLY VCTY ERN TERMINALS. PRESSURE
GRADIENT INCRS AND MAY PROMOTE GUSTY WINDS AT ALL TERMINALS.
STRONG CDFNT MOVES THRU EARLY THIS EVE...WITH STRONG WLY WINDS
CONTG THRU TNGT. HIPRES BUILDS THU AND FRI.
SUB-VFR CIGS AND VSBYS PSBL SAT-SAT NGT AS A QUICK-MOVG SHRTWV
TROF COULD YIELD A BRIEF PERIOD OF RAIN OR SNOW. HIPRES BUILDS
AGAIN EARLY NEXT WEEK.
&&
.MARINE...
SMALL CRAFT ADZY CANCELLED THIS MRNG FOR UPR AND MIDDLE PORTIONS
OF TIDAL POTOMAC GIVEN CURRENT OBS. ONSET OF 20 KT GUSTS WAS
DELAYED UNTIL MID-DAY...WHEN DRY SLOT ARRIVES AND LIMITED MIXING
ENSUES.
LWR PORTIONS OF MD CHSPK BAY AND LWR TIDAL POTOMAC UPGRADED TO
GALE WRNG AS COASTAL FRONT XPCD TO BISECT THESE ZONES.
SMALL CRAFT ADZY CONTS...AND GALE WRNG SPREADS NWD...TNGT AS
STRONG CDFNT MOVES ACRS WATERS AND YIELDS WLY WINDS WITH GUSTS UP
TO 40 KT XPCD.
STRONG WINDS MAY CONT INTO THU...BUT ATTM DURATION AND STRENGTH OF
WINDS UNCERTAIN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...WIND ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR VAZ021-025-026-036.
WV...WIND ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR WVZ054-501-502.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ532-
533-540-541.
GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
ANZ532-533-540-541.
SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR ANZ530-531-
538-539-542.
GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ534-537-543.
SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM EST
THURSDAY FOR ANZ535-536.
&&
LISTEMAAHazardous weather outlook, Dec 9, 7:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
701 AM EST WED DEC 9 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091815-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
701 AM EST WED DEC 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT THROUGH 10 AM ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR. MODERATE TO LOCALLY HEAVY RAINFALL MAY
LEAD TO FLOODING OF CREEKS...STREAMS AND POOR DRAINAGE AREAS
THROUGH MID- MORNING.
A GALE WARNING IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER AND
LOWER PORTIONS OF THE MARYLAND CHESAPEAKE BAY TODAY. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE UPPER AND MIDDLE TIDAL POTOMAC RIVER
THIS AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
REMAINDER OF THE MARYLAND CHESAPEAKE BAY THROUGH TODAY.
A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY FROM NORTH BEACH TO SMITH POINT AND FOR THE LOWER TIDAL
POTOMAC RIVER. A SMALL CRAFT ADVISORY CONTINUES TONIGHT FOR THE
REMAINDER OF THE TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE
BAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT CONDITIONS WILL LIKELY CONTINUE THURSDAY AND FRIDAY.
A LOW PRESSURE SYSTEM HAS THE POTENTIAL TO PRODUCE ACCUMULATING
SNOW SATURDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT PLEASE
RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-091815-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
701 AM EST WED DEC 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
WIND GUSTS UP TO 50 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING
AT ELEVATIONS ABOVE 2000 FT IN THE POTOMAC HIGHLANDS AND CENTRAL
SHENANDOAH VALLEY. A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 10
PM FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILL READINGS BELOW ZERO ARE POSSIBLE ACROSS AREAS WEST OF
THE BLUE RIDGE THURSDAY NIGHT.
A LOW PRESSURE SYSTEM HAS THE POTENTIAL TO PRODUCE ACCUMULATING
SNOW SATURDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT PLEASE
RELAY ANY REPORTS OF WINTRY WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE.
Flood, Page
- When
- December 9, 8:00 AM EST to 10:00 AM EST
- Where
- Page County, 2.18 mi SW of Jollett to 2.46 mi SSE of Verbena
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.449, -78.560
Roads along Naked Creek, including Naked Creek Road and a southbound lane of US Hwy 340 were closed due to flooding. Spotter in the area reported storm total rainfall of 1.64 inches.
Flood, Page
- When
- December 9, 9:36 AM EST to 11:00 AM EST
- Where
- Page County, 1.07 mi W of Marksville to 1.06 mi E of Stanley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -78.500
Basement of residence flooded with two feet of water.
Flood, Shenandoah
- When
- December 9, 9:40 AM EST to 12:00 PM EST
- Where
- Shenandoah County, 2.12 mi ESE of Quicksburg to 2.37 mi E of Quicksburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.674, -78.641
Route 620 between route 737 and route 732 closed due to flooding. Spotter in the area reported 1.41 inches of rain.
Flood, Orange
- When
- December 9, 11:53 AM EST to 2:00 PM EST
- Where
- Orange County, 2.6 mi N of Verdtersville to 1.62 mi N of Verdtersville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.307, -77.885
Portions of Route 602 closed due to flooding.
Flood, Orange
- When
- December 9, 11:53 AM EST to 2:00 PM EST
- Where
- Orange County, 0.03 mi WNW of Indiantown to 0.17 mi SW of Indiantown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -77.800
Portions of Route 603 closed due to flooding.
Flood, Orange
- When
- December 9, 11:53 AM EST to 2:00 PM EST
- Where
- Orange County, 2.14 mi ENE of Madison Run to 2.28 mi ENE of Madison Run
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.215, -78.095
Portions of Route 637 closed due to flooding. Spotter in area reported 1.91 inches of rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202100, 202101, 202102, 202103, 202104, 202105.